Kansas, 2019

High Wind in Kansas, November 11, 2019

November 11, 2019 · NWS DDC · 2 events in 2 counties and zones

A strong Arctic cold front pushed through the area with strong mixing behind it. The result was wind gusts frequently to 50 MPH with occasional gusts approaching 60 MPH.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong Arctic cold front pushed through the area with strong mixing behind it. The result was wind gusts frequently to 50 MPH with occasional gusts approaching 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 11, 4:18 AM CST, 1 minute earlier.

Area forecast discussion, Nov 11, 4:18 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
418 AM CST Mon Nov 11 2019

.SHORT TERM...(Today and tonight)
Issued at 400 AM CST Mon Nov 11 2019

Areas of developing weak 10-20 dbz reflectivity so far this morning
has accounted for only the lightest, non impacting freezing
drizzle across the area. The overall depth of the saturated
layer, although sufficient for drizzle is overlying a very dry
near surface layer, with dry air advecting southward. With
continued upslope flow light ice accumulations should continue to
accrete on elevated surfaces before a phase change becomes a
possibility. The next element of consideration, light snow, may
be possible as the models have suggested over the northern half of
our area, as early as 5 am and probably over by 8. A 700 mb
frontogenetic zone should move south through the I-70 corridor by
around 6 and lose it's continuity over the post sunrise hours.
Meteograms do indicate most of the models are clustered with total
snow accums between 2 and 4 tenths of an inch between around 6
and 8 am near Hays/Wakeeney to Rush county and mush lesser amounts
farther south. Whatever amount may reach the ground won't be
measurable anyway as the gradient winds will continue to increase
with gusts commonly around 50 mph early this morning. The
combination of windy conditions and temps falling into the 20s
will result in low single digit wind chill temperatures pretty
much area wide this morning, only slowly improving though the late
morning. Highs. By late afternoon the pressure gradient will have
significantly slackened, allowing wind gusts to cease as
supported by the gfs LAMP guidance by around 4 pm. Surface high
pressure settles across the area overnight - and current national
blend forecast is indicating low tonight as low as the highs
single digits.

.LONG TERM...(Tuesday through Sunday)
Issued at 400 AM CST Mon Nov 11 2019

The remainder of the long term is a dry forecast. Three will be a
significant rebound in temperatures on Tuesday as southwest flow
become reestablished over the Central High Plains. The warming trend
becomes  most pronounced by Wednesday before the next cold front
returns highs to fall like 50's on Thursday once again. Weather
through the weekend  also appears not far from climatological normal
highs in the upper 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1156 PM CST Sun Nov 10 2019

Basically the main aviation impacts are going to  be wind and ceilings
in the next 6-9 hours, however a slight possibility exists of some
-fzdz or -sn toward 11 to 14 UTC. Strong northeast surface winds
 will persist in the 22 to 27 knot range with gusts frequently to
 35 knots through about 10Z, and increasing slightly by 12 to 14z
 around 30 knots gusting to 40 knots. A 700 mb frontogenetic zone
 shows up after 13 UTC with convective allowing models showing a
 narrow e-w axis of snow near I-70, (KHYS) and diminishing rapidly
 as it shifts south. The low level dew points depressions are
 quite large, around 8 to 10 degrees F at the ground, and any
 accum at the surface in unlikely. RAP13 and HRRR among other
 models suggest a brief (less than an hour) drop to as low as one
 half mile in -sn at HAY and to a lesser opportunity at GCK and
 DDC toward 15 UTC.

&&

.FIRE WEATHER...
Issued at 400 AM CST Mon Nov 11 2019

Fire weather risk may be slightly elevated due to warming trend
conditions driving down afternoon retaliative humidly with typical
afternoon gusty winds Tuesday and Wednesday. Fire weather risk
appears more limited beyond Wednesday and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  10  44  26 /  30   0   0   0
GCK  28   9  48  24 /  30   0   0   0
EHA  32  14  55  28 /  30   0   0   0
LBL  31  10  50  24 /  20   0   0   0
HYS  26   9  43  26 /  60   0   0   0
P28  30  12  40  23 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
FIRE WEATHER...Russell
Hazardous weather outlook, Nov 10, 4:49 AM CST, 23 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CST Sun Nov 10 2019

KSZ030-031-043>046-061>066-074>081-084>090-111100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CST Sun Nov 10 2019 /349 AM MST Sun Nov 10 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will enter the area late today with northwest winds
increasing to around 20 mph with gusts commonly in excess of 30
mph overnight. With he surge of colder air overnight, light
freezing drizzle or a light dusting of snow is possible especially
in the northern and western counties.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Freezing drizzle: Elevated risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Any light freezing drizzle or snow is likely to end before mid
morning. The combination of cold air and windy conditions will
drive wind chill temperatures into the low single digits for most of
Monday morning.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk

* Tuesday
  - Fire weather: Limited risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Finney

When
November 11, 4:19 AM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Barber

When
November 11, 5:12 AM CST
Where
Barber forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867018, 867019.